U.S. doctors online nowAsk doctors free
A 37-year-old member asked:

Why should i treat my nausea and vomiting during chemotherapy?

2 doctor answers9 doctors weighed in
Dr. Scott Mackinnon
Anesthesiology 34 years experience
Helpful to healing: Too much nausea and vomiting may allow one to be dehydrated and undernourished and to feel just plain miserable. The last thing your body needs while fighting cancer. To treat nausea is to also allow one to be more comfortable during such a crucial time. There are several different regimens available, and your treating doctor will go over these with you.
Dr. Liawaty Ho
Hematology and Oncology 24 years experience
Quality of life: For 2 reasons-1.Maintain quality of life. Nausea/vomiting can be very debilitating. Chemo is given either to cure the cancer and/ or to maintain your quality of life. It is not intended to torture you with nausea/vomiting. So, do yourself a favor, try to prevent the nausea sooner and don't wait until you vomit. 2. To ensure the continuity of therapy- so that you can achieve your treatment goal.

Similar questions

A 23-year-old member asked:

Why does chemotherapy cause nausea and vomiting?

2 doctor answers9 doctors weighed in
Dr. Devon Webster
Medical Oncology 23 years experience
It's a toxin: The brain has an area that triggers nausea and vomiting if something toxic gets in the body. This is what prevented early humans from dying after eating poisonous berries! chemotherapy triggers the same area of the brain, and the body tries to protect itself by vomiting. New anti-nausea drugs are so effective because they target the "vomit center" in the brain.
A 35-year-old member asked:

What causes the nausea and vomiting during chemotherapy?

2 doctor answers2 doctors weighed in
Dr. Wesley Marquart
General Surgery 19 years experience
Collateral damage: The simple answer is that chemotherapy targets rapidly dividing cells. That's why those agents are used to treat cancer. However, the cells lining the stomach and other parts of the GI tract are also dividing at a fast rate compared to others. Those cells are also affected resulting in nausea and vomiting.
A 37-year-old member asked:

What to expect with chemotherapy? Pain, nausea, vomiting?

1 doctor answer1 doctor weighed in
Dr. James Ball
Pediatric Hematology and Oncology 20 years experience
Expectations : Nausea should be expected. Vomiting can occur. Though, you should have access to plenty of medications for nausea. Many people have flushing or an odd taste while getting chemo. Pain would be very unusual. There are some chemo meds that can have an allergic effect, so rash and flu-like symptoms can occur.

Related questions

A 32-year-old member asked:
How can I fight chemotherapy induced nausea during breast cancer treatment?
3 doctor answers13 doctors weighed in
A 36-year-old member asked:
How can I prevent nausea after chemotherapy?
1 doctor answer3 doctors weighed in
A 40-year-old member asked:
Why do I vomit blood after chemotherapy?
2 doctor answers4 doctors weighed in
A 44-year-old member asked:
How can I help my mother deal with nausea from chemotherapy?
2 doctor answers8 doctors weighed in
A 34-year-old member asked:
Is kytril worth the cost to reduce nausea while undergoing chemotherapy treatments?
2 doctor answers3 doctors weighed in
Last updated Dec 17, 2014

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.